It is currently Wed Aug 23, 2017 4:05 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 6 posts ] 
Author Message
PostPosted: Sat Oct 22, 2011 2:10 pm 
Offline
New Poster
New Poster

Joined: Wed Oct 19, 2011 11:07 am
Posts: 1
In fact, he was pretty discouraging. He's been doing this for 3 years if I understood him correctly, and he went to great pains to make sure I had no illusions. He's had *some* patients successfully withdraw from bup...or he might have said a *few*...

I'm really torn here. It's beginning to seem to me that with all the other problems associated with sub...side effects...depression upon withdrawal...surgery concerns...it might well be preferable to try and taper from the opiates.

They're both rather grim options, but if one can manage the opiate taper, it seems like the better solution. I don't want to complicate my life any more than I have to.

Thoughts?


Top
 Profile  
 
 Post subject:
PostPosted: Sat Oct 22, 2011 3:40 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Jul 21, 2011 10:43 am
Posts: 893
Location: AZ
Although he acknowledges it is difficult to taper off sub, he also states he believes tapering off your doc is more difficult or for many impossible. Most people simply can not taper off their doc, we are addicts after all. If you feel you can than you can give it a shot but it is still an opiate and will be no less difficult than tapering off sub. Most likely you will be more uncomfortable because of the short half life and much more intense withdrawl.

A proper sub taper can be done almost painlessly. If you slowly decrease your dose, listen to your body and taper low you should avoid a lot of suffering and have less chance or severity of paws. Before making your decision I urge you to read thru the stopping sub forum, we have many members who have successfuly gotten off sub. Please ask any other questions you may have and the best of luck to your recovery!


Top
 Profile  
 
 Post subject:
PostPosted: Sat Oct 22, 2011 10:13 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Jul 15, 2010 5:08 am
Posts: 1503
Hey Art,

Before I give you my 2c, I'd just like to say that your doctor's opinion comes first. There will possibly be people here who will disagree with your doc (I even disagree to a certain extent), but ultimately he is your doctor, and none of us know his 'long term' plan for you, or your story, like he does. We don't even know how much you were using! If you were using opiates every few days, or on the weekend, I think it could be a disaster for you to end up on Suboxone personally as IMO you still have the power to address the problem yourself.

In my experience, buprenorphine withdrawal can potentially be more intense than heroin (my drug of choice). My experience with buprenorphine withdrawal was always jumping off doses around 8mg+, and anyone who has been taking doses of opiates that high every single day without fail is in for a world of pain, we all know that. I think one of the reasons buprenorphine withdrawal can be harder at high doses is because of its half life. When on buprenorphine (Subox or Subutex), our synapses have bupe in them constantly 24/7. On heroin, I spent many hours, occasionally days, between shots "hanging out". We don't hang out much on Suboxone!

BUT people who taper off Suboxone find their detox so much easier than they would detoxing off their drug of choice, and having zero withdrawals is not unheard of. Tapering off Subox requires a lot of courage, faith and maturity. Most people who taper successfully have stayed on suboxone for years, have jobs, have families, and their using is a distant memory. Suboxone is just a bit of 'baggage left over' from a past life. Those who taper successfully "know" in their heart that they don't want to use drugs anymore.

Is buprenorphine 'harder to get off' overall? No, it's easier in my opinion. While we're on Suboxone, we can work on getting our lives 'sorted' - our debts, our relationships, our housing, our study, our careers. After that, all we gotta deal with is the physical aspect of getting off Suboxone. That part is relatively easy in comparison.

But if you choose to taper off your drug of choice, you are much more likely to have to deal with both getting your life sorted and getting off your DOC at the same time. That's a mammoth task, and I've yet to achieve it.


Top
 Profile  
 
Our Sponsors
 Post subject:
PostPosted: Sun Oct 23, 2011 10:12 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Apr 29, 2009 12:55 pm
Posts: 4933
Location: Leesburg, FL
You've gotten some excellent responses from tear and breezy and there really isn't much I can add to it, except try not to make any hasty decisions. Have you ever tried tapering off your DOC before?

Your original post said "sub doc". Did you mean YOUR suboxone doctor or Dr. Junig, who we call the "subox doc"? Dr. Junig, who's pretty much a suboxone expert, stresses that we as addicts (like breezy said), almost always cannot taper off our DOC but we CAN taper off suboxone. Just think about that and ask as many questions of any of us that you may have and we'll try to answer them as honestly as we can. Maybe that will help. Good luck to you.

_________________
-As I have grown older, I've learned that pleasing everyone is impossible, but pissing everyone off is a piece of cake.

-I'm only responsible for what I say, not for what you understand.


Top
 Profile  
 
 Post subject:
PostPosted: Sun Oct 23, 2011 12:13 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Jul 21, 2011 10:43 am
Posts: 893
Location: AZ
Hat's post just made me realize you may have been talking about you current sub Dr, if so I apologize for misunderstanding becaulse I assumed you were posting about Dr Junig.


Top
 Profile  
 
PostPosted: Sun Oct 23, 2011 2:46 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Jun 17, 2009 9:59 pm
Posts: 993
Location: Carson City, Nevada
art wrote:
In fact, he was pretty discouraging. He's been doing this for 3 years if I understood him correctly, and he went to great pains to make sure I had no illusions. He's had *some* patients successfully withdraw from bup...or he might have said a *few*...

I'm really torn here. It's beginning to seem to me that with all the other problems associated with sub...side effects...depression upon withdrawal...surgery concerns...it might well be preferable to try and taper from the opiates.

They're both rather grim options, but if one can manage the opiate taper, it seems like the better solution. I don't want to complicate my life any more than I have to.

Thoughts?


Well, my question for you is CAN you taper off your drug of choice? If you can, then by all means do it. I think your doc is giving you a fair enough heads up about how tough it can be to taper off Sub, but I don't think he's painting a clear enough picture. It IS hard to taper off Sub. I tapered off 8 mg Sub after taking Sub for nearly 6 years, and for a while I was on very high doses. It took me nearly a year to taper off those 8 mg, but it is absolutely 100% doable. What makes it tough on people is that most of us don't want to be patient. Also, there is a fear factor involved. I was so afraid for much of my taper and convinced that it was never going to work, that I had brain damage, etc. At some points, it seemed like my body would not adjust after I dropped my dose. However, that fear made tapering a million times harder. It is the unknown that is scary. If I knew in the beginning what I know now, I would have relaxed and tapered at a comfortable rate and known it would all work out in the end. So, it is entirely possible IMO to taper off Sub and be quite comfortable while you do it, so long as you are willing to listen to your body. The real question ends up being whether you can taper off the regular opiates. If you try and cannot do it, then I recommend you give Suboxone a shot, because there's nothing grim about it after all.

laddertipper

_________________
First you take a drink, then the drink takes a drink, then the drink takes you. ~F. Scott Fitzgerald


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 6 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group